Alert archive / North Carolina / Flash Flood Warnings in 2017

Flash Flood Warning 7, NWS Wilmington, NC

July 9, 2017Columbus County, North Carolina; Horry County, South Carolina

NWS Wilmington, NC issued this flash flood warning at Jul 9, 2017, 7:11 PM EDT for Columbus County, North Carolina; Horry County, South Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2017, 7:11 PM EDT (23:11 UTC)
Expired
Jul 9, 2017, 10:15 PM EDT
In force
3 hr
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
None

Counties Columbus County, NC, Horry County, SC

The radar

The Wilmington radar (KLTX), 47 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:20 PM EDTFLASH FLOOD1 Ssw Emerson, NCREPORT OF RUSHING WATER ON OLD STAKE RD NEAR TABOR CITY. SOME WATER ENTERED CAR THAT WAS DRIVING THROUGH FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

610 
WGUS52 KILM 092311
FFWILM
NCC047-SCC051-100215-
/O.NEW.KILM.FF.W.0007.170709T2311Z-170710T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
711 PM EDT SUN JUL 9 2017

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  West central Columbus County in southeastern North Carolina...
  North central Horry County in northeastern South Carolina...

* Until 1015 PM EDT

* At 709 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Estimates of three to four 
  inches of rain have been observed in the past hour. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Tabor City and Clarendon. 

LAT...LON 3422 7882 3415 7881 3413 7898 3421 7900

$$

SHK
2 follow-up statements
937 
WGUS72 KILM 092348
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
748 PM EDT SUN JUL 9 2017

NCC047-SCC051-100215-
/O.CON.KILM.FF.W.0007.000000T0000Z-170710T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbus NC-Horry SC-
748 PM EDT SUN JUL 9 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
WEST CENTRAL COLUMBUS AND NORTH CENTRAL HORRY COUNTIES...

At 746 PM EDT, the public reported heavy rain from thunderstorms 
near Tabor City on Old Stake Road. Some water entered a car that was 
driving through flood waters. 

Some locations that will experience flooding include...
Tabor City and Clarendon. 

LAT...LON 3422 7882 3415 7881 3413 7898 3421 7900

$$

SHK
718 
WGUS72 KILM 100038
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
838 PM EDT SUN JUL 9 2017

NCC047-SCC051-100047-
/O.CAN.KILM.FF.W.0007.000000T0000Z-170710T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbus NC-Horry SC-
838 PM EDT SUN JUL 9 2017

...THE FLASH FLOOD WARNING FOR WEST CENTRAL COLUMBUS AND NORTH
CENTRAL HORRY COUNTIES IS CANCELLED...

The heavy rain has shifted south out of the warned area. Be alert 
for any lingering water in the roadways and swollen streams and 
rivers. Please continue to heed any remaining road closures.

LAT...LON 3422 7882 3415 7881 3413 7898 3421 7900

$$

RGZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 6:34 PM EDT, 37 minutes earlier.

Area forecast discussion, Jul 9, 6:34 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
634 PM EDT Sun Jul 9 2017

.SYNOPSIS...
A weak cold front will stall across the area through Monday,
enhancing the risk for thunderstorms and excessive rainfall.
The front will slowly dissipate Tuesday as the Bermuda ridge
builds back across the Carolinas. The Bermuda ridge and Piedmont
trough will produce typical summertime heat and humidity and
afternoon and evening thunderstorms Wednesday through Friday.
Heat index values mid to late week will approach 105 degrees. A
cold front will approach Saturday with cooler temperatures and
better rain chances.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 630 PM Sunday...Slow cell motion coupled with lots of
boundary interactions should keep showers and thunderstorms
rather widespread across the area for the next several hours.
The upcoming "hot spot" is likely to be Marion, Horry,
Brunswick, and the southern portion of Columbus counties where
the best potential for excessive rainfall may develop. I'm also
watching an advancing area of showers coming up from south of
Manning, SC that could affect the Florence area late in the
evening. PoPs and forecast rainfall amounts have been increased
to near 100 percent and over 1", respectively, from Conway and
Galivants Ferry into the Tabor City and Lake Waccamaw area.
Discussion from 300 PM follows...

A few showers have developed across the area. Cloud cover has
generally kept temps below the point of convective initiation
which has helped to delay the development of thunderstorms. A
stalled and weak cold front will slowly dissolve into Tue. A
series of mid-level shortwaves through Mon are the expected
impetus for numerous showers and thunderstorms, especially late
tonight and on Mon.

A check of water vapor shows the dry air struggling to approach the
Forecast Area from the NW as deeper moisture to our SE and S pivots
toward the eastern Carolinas ahead of building Western Atlantic
ridge. We still expect scattered convection to develop through the
afternoon and early eve. Then with the arrival of deeper moisture
and ahead of the first in the series of mid level impulses, we
expect convection to become much more numerous. We have ramped POPs
up to likely/categorical late tonight and on Mon.

High precipitable water content, near or upwards of 2 inches, and
slow storm motions should result in an excessive rainfall threat and
significant ponding. The threat appears highest tonight and Mon with
coastal areas in a more favorable position than areas along and west
of I-95 as a significant moisture feed is funneled right up the
coast. Downdraft CAPE values are less conducive for strong to
damaging wind gusts through tonight, largely as a result of less
heating today. The column has cooled aloft and with a slightly lower
freezing level, the more persistent updrafts, able to gain
sufficient depth, may be capable of hail. The severe threat appears
rather low, but a wet microburst is certainly possible.

Lows will be in the lower to mid 70s. Highs on Mon will be in the
mid and upper 80s due to significant cloud cover and the widespread
nature of showers and thunderstorms.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...The mid level pattern will become poorly
defined across the area through the period, which is quite
typical this time of year. Any lingering fronts or boundaries
will have all but washed out leaving the standard local or
regional features to work with what will still be a very moist
airmass as precipitable water values hover near an inch.
Guidance does show a decent chance of overnight convection late
Monday into early Tuesday with a shortwave moving across from
the west. For the day Tuesday the sea breeze and Piedmont trough
will be the primary triggers. It appears as of now overnight
Tuesday into early Wednesday may see a quiet overnight period,
the first in some time as the weak flow is void of any
shortwaves. No changes to the temperature forecast which should
remain just a notch or two above climatology.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 300 PM Sunday...First half of the extended offers a return to
heat and humidity as mid-level ridge expands across the Southeast.
The mid-level ridge expands from the east and extends into the
Carolinas, beneath which a surface Bermuda-type high strengthens.
This will bring hot temperatures back into the region, along with
increasing humidity on return flow.

Highs on Wednesday will rise into the low 90s most locations
away from the immediate beaches, with heat index values climbing
over 100. Thu-Fri will be just as warm, and feel even hotter,
with heat index values climbing to near 105 both aftns. Scattered
diurnal showers and tstms will be possible each aftn as well,
but subsidence beneath the ridge and lack of significant mid-
level forcing will keep coverage isolated at best.

As we head into the wknd, the ridge will amplify across the mountain
west driving a longwave trough into the eastern CONUS. This will
suppress the ridge locally into the GOM, and cause increasing shower
and tstm chances as well as bring cooler, more seasonable, temps to
the Carolinas. A cold front will likely sink south into the region
at the leading edge of the trough, and then stall across the area.
This will create much more unsettled weather to the region with good
shower/tstm chances through the wknd.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 18Z...Satellite indicates clouds are getting more
convective with time as their depth increases. Still no showers
have developed as cloud cover has generally kept temps below
convection initiation so far this afternoon. High resolution
models continue to point to convection initiating, especially
for the coastal terminals, after 19z. A mid-level impulse should
help to increase the coverage of showers and thunderstorms,
especially later tonight and on Mon. Thunderstorms will have the
potential to drop ceiling and visibility to MVFR or lower. Fog
may also contribute to lower visibility late tonight, especially
if the coverage of convection does not materialize as expected.
Wind speeds will be under 10 kt through the period, except for
some gusts around 15 kt at KMYR and KCRE into this eve.

Extended Outlook...MVFR/IFR conditions are possible from
thunderstorms as a stalled front dissipates across the area into
Tue.

&&

.MARINE...
NEAR TERM /THROUGH MONDAY/...
As of 630 PM Sunday...No significant changes are needed to the
forecast. Today's seabreeze was rather anemic given the weak
temperature contrasts across the beaches, and winds are
generally less than 15 knots. Wind speeds around 10 knots from
the southwest are expected overnight, with variability near
thunderstorms may which become more common near the beaches of
Myrtle Beach and Cape Fear later this evening. Discussion from
300 PM follows...

A weak cold front will slowly dissolve upstream ahead of
building western Atlantic ridge. Sustained wind speeds into
tonight and though Mon will be 10 to 15 kt. The direction will
be S into early this eve, becoming SSW/SW tonight and Mon. Seas
will remain about 3 ft throughout. Showers and thunderstorms
with heavy rain will become numerous to widespread, especially
late tonight and on Mon.

SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...Bermuda High pressure will continue to be
the dominant feature across the coastal waters through the
short term period. Expect winds from the south/southwest of
10-15 knots through the period. There may be a slight
enhancement to just above 15 knots overnight Monday into early
Tuesday with the low level jet. Significant seas will be 2-4
feet.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 300 PM Sunday...High pressure centered well offshore will
expand and ridge back into the Carolinas through the end of the
week. This persists SW winds across the waters, with only slow
increase in speeds from around 10 kts Wed/Thu to 10-15 kts Friday as
the gradient pinches ahead of an approaching cold front from the NW.
This front will remain well NW of the waters through the period, but
these stronger winds late will create the highest seas of the week
on Friday. 3-4 ft seas will be common on Friday with a SW wind wave
amplifying in the spectrum, after several days of 2-3 ft thanks to a
low amplitude SE swell and SW wind wave earlier int he week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...JDW
NEAR TERM...RJD/TRA
SHORT TERM...SHK
LONG TERM...JDW
AVIATION...RJD
Hazardous weather outlook, Jul 9, 3:15 PM EDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
315 PM EDT Sun Jul 9 2017

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-053-055-056-101915-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry-
Inland Georgetown-Coastal Georgetown-
315 PM EDT Sun Jul 9 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms may produce excessive rainfall. One or two thunderstorms
may be strong to possibly severe into this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms may produce excessive rainfall on Monday.

Heat index values will rise to 100 degrees or higher Tuesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-101915-
Coastal Brunswick-Coastal Horry-
315 PM EDT Sun Jul 9 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Thunderstorms may produce excessive rainfall. One or two thunderstorms
may be strong to possibly severe into this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms may produce excessive rainfall on Monday.

Heat index values will rise to 100 degrees or higher Tuesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-101915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
315 PM EDT Sun Jul 9 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms with heavy rain will become numerous to widespread late
tonight, resulting in poor visibility.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms with heavy rain will be numerous to widespread Monday,
resulting in poor visibility.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

In the hours before

Special weather statement, Jul 9, 5:44 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wilmington NC
544 PM EDT SUN JUL 9 2017

NCZ099-092245-
Columbus NC-
544 PM EDT SUN JUL 9 2017

...SPECIAL WEATHER STATEMENT FOR CENTRAL COLUMBUS COUNTY UNTIL 645 PM
EDT...

At 544 PM EDT, Doppler radar was tracking a strong thunderstorm near
Williams, or 8 miles south of Whiteville, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bethel, Lake Waccamaw, Hallsboro, Nakina, Redbug, Old Dock, Mollie,
Williams, Freeman, Delco, Crusoe Island, Riegelwood, Brunswick and
Bolton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3423 7825 3421 7833 3421 7837 3420 7837
      3416 7849 3417 7851 3416 7852 3410 7873
      3427 7881 3438 7845 3437 7834 3437 7832
      3436 7825 3430 7820
TIME...MOT...LOC 2144Z 247DEG 19KT 3422 7869

SHK
Special weather statement, Jul 9, 6:45 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Wilmington NC
645 PM EDT SUN JUL 9 2017

NCZ099-SCZ053-092345-
Columbus NC-Inland Horry SC-
645 PM EDT SUN JUL 9 2017

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN COLUMBUS AND NORTH
CENTRAL HORRY COUNTIES UNTIL 745 PM EDT...

At 644 PM EDT, Doppler radar was tracking a strong thunderstorm over
Green Sea, or 17 miles east of Mullins, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tabor City, Loris, Bethel, Williams, Nakina, Dulah, Mollie, Sidney,
Green Sea, Clarendon and Loris Community Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3406 7900 3422 7900 3426 7865 3405 7867
TIME...MOT...LOC 2244Z 273DEG 10KT 3415 7896

SHK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:39 PM EDTSpecial Weather StatementILMBladen36 min
Jul 8, 11:02 PM EDTSpecial Weather StatementILMPender28 min
Jul 9, 5:25 PM EDTAreal Flood AdvisoryILMColumbus2 hr
Jul 9, 5:44 PM EDTSpecial Weather StatementILMColumbus61 min
Jul 9, 5:54 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus25 min
Jul 9, 6:33 PM EDTAreal Flood AdvisoryILMColumbus117 min
Jul 9, 6:45 PM EDTSpecial Weather StatementILMColumbus60 min
Jul 9, 7:05 PM EDTAreal Flood AdvisoryILMColumbus115 min
Jul 8, 8:18 PM EDTSpecial Weather StatementILMWilliamsburg57 min
Jul 8, 8:45 PM EDTSevere Thunderstorm WarningILMWilliamsburg18 min
Jul 8, 9:02 PM EDTSpecial Weather StatementILMDillon28 min
Jul 8, 9:09 PM EDTSpecial Weather StatementILMWilliamsburg51 min
Jul 8, 9:15 PM EDTSevere Thunderstorm WarningILMWilliamsburg45 min
Jul 8, 9:20 PM EDTSpecial Weather StatementILMGeorgetown25 min
Jul 8, 9:34 PM EDTSevere Thunderstorm WarningILMWilliamsburg40 min
Jul 8, 9:44 PM EDTSpecial Weather StatementILMDillon31 min
Jul 9, 4:30 PM EDTAreal Flood AdvisoryILMFlorence2 hr
Jul 9, 7:01 PM EDTAreal Flood AdvisoryILMHorry119 min
Jul 9, 7:46 PM EDTAreal Flood AdvisoryILMGeorgetown, Horry, Marion, Williamsburg3 hr
Jul 9, 7:51 PM EDTSpecial Weather StatementILMHorry54 min

Nearby

Flash Flood Warnings in North Carolina, 2017Flash Flood Warnings in South Carolina, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.